Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Dodge City, KS

July 2, 201612 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jul 2, 2016, 11:35 AM CDT for 12 counties in Kansas. It took effect at Jul 2, 2016, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2016, 11:35 AM CDT (16:35 UTC)
In effect from
Jul 2, 2016, 1:00 PM CDT
Expired
Jul 2, 2016, 10:36 PM CDT
In force
10 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Edwards County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS63 KDDC 021635
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT SAT JUL 2 2016

KSZ046-064>066-076>081-086-087-031200-
/O.NEW.KDDC.FF.A.0003.160702T1800Z-160703T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-SEWARD-MEADE-
INCLUDING THE CITIES OF...LA CROSSE...JETMORE...HANSTON...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...LIBERAL...MEADE...PLAINS CITY...
FOWLER
1135 AM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH 
  CENTRAL KANSAS AND SOUTHWEST KANSAS...INCLUDING THE FOLLOWING 
  IN CENTRAL ...KANSAS...RUSH. IN SOUTH CENTRAL KANSAS... 
  EDWARDS...KIOWA...PAWNEE...PRATT AND STAFFORD. IN SOUTHWEST 
  KANSAS...FORD...GRAY...HASKELL...HODGEMAN...MEADE AND SEWARD. 

* THROUGH SUNDAY MORNING.

* ANOTHER LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP
  THIS AFTERNOON OVER PORTIONS OF SOUTHWEST INTO CENTRAL KANSAS.
  VERY HEAVY RAINFALL WITH RATES OVER AN INCH PER HOUR AND TOTAL
  PRECIPITATION AMOUNTS IN EXCESS OF 3 INCHES WILL BE POSSIBLE.
  FURTHER, THESE STORMS WILL MOVE OVER LOCATIONS ALREADY
  EXPERIENCING FLOODING DUE TO EXCESSIVELY HIGH RAINFALL AMOUNTS
  OVER THE PAST 24 HOURS. THESE CONDITIONS MAY LEAD TO RAPID
  ONSET OF FLASH FLOODING.

* LOW LYING AREAS...URBAN AREAS...AND THOSE AREAS THAT ARE PRONE
  TO FLOODING COULD SEE RAPID RISING WATERS IN A SHORT TIME.
  PERSONS ALONG CREEKS AND RIVERS WILL BE AT A GREATER RISK TO THE
  DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
087 
WGUS63 KDDC 030336
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT SAT JUL 2 2016

...THUNDERSTORMS ENDING FOR THE NIGHT....

THUNDERSTORMS AND THE THREAT OF FLASH FLOODING HAVE ENDED FOR THE
NIGHT. THE FLASH FLOOD WATCH IS CANCELLED. 

KSZ046-064>066-076>081-086-087-030445-
/O.CAN.KDDC.FF.A.0003.000000T0000Z-160703T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-SEWARD-MEADE-
INCLUDING THE CITIES OF...LA CROSSE...JETMORE...HANSTON...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...LIBERAL...MEADE...PLAINS CITY...
FOWLER
1036 PM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH
CENTRAL KANSAS AND SOUTHWEST KANSAS HAS BEEN CANCELLED. LINGERING
RAIN WILL CONTINUE TO DIMINISH FOR THE NEXT FEW HOURS.
THUNDERSTORMS AND THE THREAT OF FLASH FLOODING HAVE ENDED. 

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 7:01 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 2, 7:01 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
701 AM CDT SAT JUL 2 2016

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 219 AM CDT Sat Jul 2 2016

Scattered thunderstorms will move east out of the area this
morning leaving partly to mostly cloudy skies across western
Kansas through this afternoon. Winds will be shifting from an
easterly direction this morning to more of a southerly direction
by this afternoon. This is due to a warm front being pushed
northward into northern Kansas. These southerly winds will be
short lived as models suggest a shortwave moving out of the
Central Rockies into the Plains by this evening helping push this
frontal boundary back south through the CWA tonight. This will
allow winds to shift to more of a northerly direction behind the
front starting across west central Kansas this evening then
through the remainder of the CWA tonight. Another cluster of
thunderstorms are anticipated to form along and ahead of this
frontal boundary starting in the late afternoon and continuing
into the overnight hours. However, thunderstorm chances end from
northwest to southeast tonight and should be confined to south
central Kansas by sunrise Sunday. Otherwise expect mostly cloudy
skies tonight. As for temperatures, highs today look to range from
the upper 70s across central Kansas to around 90 degrees along the
KS/OK border. Lows tonight are expected to range from the lower
60s across west central Kansas to upper 60 across south central
Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 327 AM CDT Sat Jul 2 2016

A dry pattern emerges Sunday into the early part of next week as
upper level high builds over the Southern Rockies and Southern
Plains. There could be a weak shortwave move through the area
Monday afternoon into Monday night which may allow a few
thunderstorms to form. Otherwise expect partly cloudy skies with
winds shifting back to a southerly direction as lee troughing
develops across eastern Colorado. An upper level low digs into the
Northwestern United States mid part of next week. However, this
only looks to strengthen lee troughing across eastern Colorado
with continued partly cloudy skies and dry conditions. A few weak
disturbances may move through the area late week into next
weekend. If this comes to fruition, a slight chance of
thunderstorms will be possible. As for temperatures, a warming
trend is expected with highs starting out in the upper 70s to
upper 80s Sunday, reaching into the 90s next week. Lows start out
in the lower 60s Sunday night increasing into the lower 70s by the
mid part of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 648 AM CDT Sat Jul 2 2016

Widespread thunderstorms will gradually weaken as they move
through central Kansas this morning. The thunderstorms will remain
east of DDC and GCK and mostly south of HYS. Widespread bkn clouds
blo005 and local visibilities 4-5 sm in light fog in DDC and GCK
will burn off by 14Z. Broken to scattered mid level cloudiness aoa
120 will persist through the day.

A weak upper level trough in central Colorado will move into
north central Kansas this afternoon, and a surface low will move
from northeast Colorado into northern Kansas in advance of the
upper level trough. Low level east winds near 10 kts will become
southwest around 15 kts after the thunderstorm outflow mixes out.
A cold front will enter northwest Kansas by late morning and will
extend from north central Kansas to a surface low in southeast
Colorado by late afternoon. Scattered thunderstorms with bases
near 040 can be expected to develop near the front and to evolve
into yet another large mesoscale cluster of thunderstorms that
will propagate to the east-southeast across central and southern
Kansas this evening.

The cold front will continue moving southeast and will extend
from northeast Kansas into west central Oklahoma by Sunday
morning. Extensive stratus with ceilings aob 010 will develop
after frontal passage at all terminal sites. The stratus should
burn off Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  81  62 /  60  70  20  10
GCK  84  61  83  63 /  70  70  10  10
EHA  86  64  87  64 /  60  70  10  10
LBL  88  64  85  64 /  50  70  20  10
HYS  81  61  78  60 /  70  70  10  10
P28  91  69  84  64 /  40  90  20  10

&&

.DDC Watches/Warnings/Advisories...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for
KSZ043-044-061>063-074-075.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Ruthi
Hazardous weather outlook, Jul 2, 3:34 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT SAT JUL 2 2016

KSZ030-031-043>046-061>066-074>081-084>090-030845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
334 AM CDT SAT JUL 2 2016 /234 AM MDT SAT JUL 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF
A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
CONCERN. FLOODING MAY ALSO BE A CONCERN DUE TO HEAVY RAIN AND AN
ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE MONDAY EVENING.

A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jul 2, 7:26 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT SAT JUL 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            9 W GARFIELD            38.05N 99.41W
07/02/2016                   EDWARDS            KS   EMERGENCY MNGR

            WATER WAS FLOWING OVER ROADWAYS AT SEVERAL
            LOCATIONS IN NORTHWEST EDWARDS COUNTY.

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:04 PM CDTSpecial Weather StatementDDCStanton41 min
Jul 1, 7:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton27 min
Jul 1, 9:18 PM CDTSpecial Weather StatementDDCHamilton57 min
Jul 1, 9:19 PM CDTFlash Flood WatchDDCFinney, Grant, Hamilton, Kearny, Lane, Scott and 1 more10 hr
Jul 1, 9:43 PM CDTSpecial Weather StatementDDCNess62 min
Jul 1, 9:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton48 min
Jul 1, 10:18 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton57 min
Jul 1, 10:23 PM CDTSpecial Weather StatementDDCScott52 min
Jul 1, 10:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton28 min
Jul 1, 10:43 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
Jul 1, 10:58 PM CDTSpecial Weather StatementDDCLane47 min
Jul 1, 11:02 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny33 min
Jul 1, 11:16 PM CDTSpecial Weather StatementDDCMorton44 min
Jul 1, 11:22 PM CDTSpecial Weather StatementDDCFinney38 min
Jul 1, 11:47 PM CDTSpecial Weather StatementDDCLane, Ness43 min
Jul 1, 11:52 PM CDTSpecial Weather StatementDDCStevens38 min
Jul 1, 11:58 PM CDTSpecial Weather StatementDDCFinney47 min
Jul 2, 12:20 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush55 min
Jul 2, 12:26 AM CDTSpecial Weather StatementDDCGrant49 min
Jul 2, 12:31 AM CDTSpecial Weather StatementDDCFord, Gray44 min
Jul 2, 12:58 AM CDTAreal Flood WarningDDCGrant, Morton, Stanton6 hr
Jul 2, 1:12 AM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Jul 2, 1:23 AM CDTSpecial Weather StatementDDCGrant37 min
Jul 2, 1:39 AM CDTAreal Flood WarningDDCHodgeman, Ness3 hr
Jul 2, 2:15 AM CDTAreal Flood AdvisoryDDCFord3 hr
Jul 2, 4:07 AM CDTAreal Flood WarningDDCHodgeman, Ness6 hr
Jul 2, 4:19 AM CDTAreal Flood WarningDDCEdwards, Pawnee9 hr
Jul 2, 7:42 AM CDTRiver Flood WarningDDCMeade20 hr
Jul 2, 9:15 AM CDTRiver Flood WarningDDCHodgeman, Pawnee3 days
Jul 2, 10:48 AM CDTAreal Flood WarningDDCEdwards, Hodgeman, Ness, Pawnee24 hr
Jul 2, 3:13 PM CDTSpecial Weather StatementDDCMeade, Morton, Seward, Stevens2 hr
Jul 2, 3:40 PM CDTSpecial Weather StatementDDCMeade50 min
Jul 2, 3:55 PM CDTSpecial Weather StatementDDCStevens50 min
Jul 2, 4:01 PM CDTSpecial Weather StatementDDCFord44 min
Jul 2, 4:12 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens28 min
Jul 2, 4:18 PM CDTSpecial Weather StatementDDCNess42 min
Jul 2, 4:39 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness66 min
Jul 2, 4:40 PM CDTSpecial Weather StatementDDCHodgeman50 min
Jul 2, 4:49 PM CDTSpecial Weather StatementDDCMeade, Seward41 min
Jul 2, 5:03 PM CDTTornado WarningDDCHodgeman, Ness24 min
Jul 2, 5:04 PM CDTSpecial Weather StatementDDCRush41 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningDDCEllis, Rush64 min
Jul 2, 5:13 PM CDTTornado WarningDDCRush32 min
Jul 2, 5:17 PM CDTSpecial Weather StatementDDCHamilton43 min
Jul 2, 5:24 PM CDTFlash Flood WarningDDCHodgeman, Ness3 hr
Jul 2, 5:32 PM CDTSpecial Weather StatementDDCNess43 min
Jul 2, 5:41 PM CDTSpecial Weather StatementDDCHamilton49 min
Jul 2, 5:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 2, 5:48 PM CDTSpecial Weather StatementDDCFord, Gray42 min
Jul 2, 5:53 PM CDTSevere Thunderstorm WarningDDCMeade37 min
Jul 2, 6:01 PM CDTTornado WarningDDCRush12 min
Jul 2, 6:18 PM CDTSpecial Weather StatementDDCEllis, Rush42 min
Jul 2, 6:21 PM CDTSpecial Weather StatementDDCHodgeman39 min
Jul 2, 6:24 PM CDTSpecial Weather StatementDDCSeward, Stevens51 min
Jul 2, 6:28 PM CDTFlash Flood WarningDDCGray, Meade6 hr
Jul 2, 6:34 PM CDTSpecial Weather StatementDDCClark41 min
Jul 2, 6:37 PM CDTSpecial Weather StatementDDCKearny38 min
Jul 2, 6:43 PM CDTSpecial Weather StatementDDCGray47 min
Jul 2, 6:44 PM CDTFlash Flood WarningDDCEllis, Ness, Rush, Trego3 hr
Jul 2, 6:59 PM CDTSpecial Weather StatementDDCClark46 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.